MAUDE Adverse Event Report: ABAXIS PICCOLO COMPREHENSIVE METABOLIC PANEL; PICCOLO ROTOR

ABAXIS PICCOLO COMPREHENSIVE METABOLIC PANEL; PICCOLO ROTOR
Catalog Number 400028
Medical Device Problem Code High Readings (2459)
Health Effect - Clinical Codes Electrolyte Imbalance (2196); Hematuria (2558)
Date of Event 08/28/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6) 2024: zoetis abaxis union city technical support received a call from a laboratory health professional reporting high potassium (k+) using the comprehensive metabolic panel (cmp) lot 4251ac2 on the piccolo xpress analyzer serial number (b)(6).The patient was treated and admitted to the hospital for hyperkalemia and rhabdomyolysis.(b)(6) 2024: 6:24 pm whole blood was drawn from the patient and analyzed using the piccolo comprehensive metabolic panel (cmp), lot 4251ac2, on the piccolo xpress chemistry analyzer, serial number p10115.Results: potassium (k+) =8.5 mmol/l (reference range 3.6-5.1 mmol/l) redraw: (b)(6) 2024: within the same hour, whole blood was drawn from the patient and analyzed using the piccolo comprehensive metabolic panel (cmp), lot 4251ac2, on the piccolo xpress chemistry analyzer, serial number (b)(6).Results: potassium (k+) =8.5 mmol/l (reference range 3.6-5.1 mmol-/l) the patient was administered an unknown treatment for high potassium.Re-run: 28 aug 2024-(unknown time) within 3 hours: a third party analyzed the sample from the previous run on a siemens exl.Results: potassium (k+) = 3.6 mmol/l (reference range 3.5-5.3mmol/l) the patient was not hospitalized due to treatment.The patient was hospitalized due to hyperkalemia and rhabdomyolysis.A follow-up confirmed that the treatment did not impact the patient, cause initial hospitalization or a longer stay, or contribute to any injury.A follow-up will be provided pending further investigation.
 
Event or Problem Description
(b)(6) 2024: zoetis abaxis union city technical support received a call from a laboratory health professional reporting high potassium (k+) using the comprehensive metabolic panel (cmp) lot 4251ac2 on the piccolo xpress analyzer serial number (b)(6).The patient was treated and admitted to the hospital for hyperkalemia and rhabdomyolysis.
 
Additional Manufacturer Narrative
05 january 2025, a quality investigation was received.Product assurance (pa) tested rotors, lot #4251ac2, per the investigation conducted on previous complaint (b)(4).A total of 18 unused rotors were tested.Product assurance ran a bi -level control sample with the 18 rotors on three different instruments and recovered in-range potassium (k+) results for all rotors.A review of the batch record for lot 4251ac2 showed one (1) high unacceptable reading for potassium in manufacturing, with a failure rate of 0.23 % and a limit of 3.0 %.The lot met all release criteria with no deviations.A review of the complaint data showed that there were three (3) rotors for this lot, (2) from this clinic reported for alleged high potassium out of 18,080 rotors shipped for a complaint rate of 0.017%.There has been no observed trend for high potassium over the last 12 months, ending in august 2024.This complaint cannot be substantiated.
 
Additional Manufacturer Narrative
Rotor lot retains, lot 4251ac2, were sent to an external lab for testing with whole blood samples.Two whole blood samples (patient a: history of traumatic rhabdomyolysis and patient b: no rhabdomyolysis) were tested on lot 4251ac2, using two piccolo xpress analyzers, n=3 each patient.Patient an average potassium result 6.0 mmol/l and patient b average potassium result 5.4 mmol/l.The reference range for the piccolo potassium is 3.6 to 5.1 mmol/l.These results duplicated the complaint and demonstrated that customers with rhabdomyolysis do have an elevated potassium result compared to patients without the condition.This result is expected per our package insert, as rhabdomyolysis is a condition where skeletal muscle tissue releases its contents into the bloodstream.A review of the batch record showed: - there was one (1) single chemistry running standard deviation (rsd) outlier with a limit of one.- there was one (1) single chemistry failure, which takes into account 'single chemistry suppressions' and 'single chemistry unacceptable readings' for a failure rate of (b)(4) with a limit of 6.0% -there were zero (0) single chemistry suppressions with a limit of 5.0% -there was one (1) high single chemistry unacceptable reading for potassium in manufacturing for a failure rate of (b)(4) with a limit of 3.0% review of the complaint data showed that there were only three (3) rotors from this lot, reported for high potassium out of (b)(4) rotors shipped for a complaint rate of (b)(4).

Brand Name
PICCOLO COMPREHENSIVE METABOLIC PANEL
Common Device Name
PICCOLO ROTOR
Manufacturer (Section D)
ABAXIS
3240 whipple rd
union city CA 94587
Manufacturer (Section G)
ABAXIS
3240 whipple rd
union city CA 94587
Manufacturer Contact
tracy morton
3240 whipple rd
union city, CA 94587
MDR Report Key20323498
Report Number2939693-2024-00005
Device Sequence Number20869788
Product Code CEM
UDI-Device IdentifierEABA40000281
UDI-Public+EABA40000281\$$74251AC2\S1348\14D20250617
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K992140
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/17/2025
Device Catalogue Number400028
Device Lot Number4251AC2
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/29/2024
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date09/27/2024
Supplement Report FDA Received Date01/21/2025
04/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/17/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age46 YR
Patient SexMale